Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 13, 2021Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 13, 2021, 3:47 PM MDT for Laramie County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 3:47 PM MDT (21:47 UTC)
Expired
Jul 13, 2021, 4:15 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 62 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS85 KCYS 132147
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
347 PM MDT Tue Jul 13 2021
 
WYZ108-132215-
Goshen County WY-
347 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSHEN COUNTY UNTIL
415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Meriden Rest Area, or 34 miles southwest of
Torrington, moving northeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Goshen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4159 10448 4162 10454 4175 10450 4165 10429
TIME...MOT...LOC 2147Z 227DEG 11KT 4162 10448 

$$

Kubelka/Cox

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:54 PM MDT, 53 minutes earlier.

Area forecast discussion, Jul 13, 2:54 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
254 PM MDT Tue Jul 13 2021

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM MDT Tue Jul 13 2021

Primary concern over the next 12 hours is the potential for severe
thunderstorms across portions of southeast Wyoming and western
Nebraska late this afternoon through late this evening. There is
enhanced to slight risk for severe thunderstorms mainly north of
the North Platte River Valley, with Converse, Niobrara, Sioux, and
Dawes counties the primary risk area for strong damaging winds and
some large hail. This event should be later in the day, and don't
expect thunderstorms to really get going in this area until the
upper level trough/disturbance progresses eastward into the
eastern portion of Wyoming by this evening.

KCYS radar loop this afternoon shows widely scattered
thunderstorms across the I-80 corridor. This activity has been
sub-severe, but a few cells have been occasionally strong at times
with wind gusts around 50 mph and dime sized hail. Expect this
trend to continue into the evening hours since a strong CAP
inversion and 0-3km CIN exists further east across the plains.
Can't rule out a severe thunderstorm or two along/near the I-80
corridor, but confidence is low with relatively short durations
expected.

Current Watervapor loop shows the upper level trough/disturbance
moving into western Wyoming at this hour. This feature will be the
primary forcing responsible for the line of severe thunderstorms
forecast to push east across east central Wyoming and the northern
Nebraska panhandle this evening or late this evening respectively.
Glancing at the current convective environment up north shows that
there is still quite a bit of CIN east of the Laramie Range and
into western Nebraska as well. However, the forcing alone should
be enough to break the CAP inversion this evening. MLCAPE has
grown to 500 to 700 j/kg, and expect these numbers to continue
increasing with additional surface heating and midlevel cooling
associated with the upper level disturbance. High res guidance in
very good agreement with the timing and evolution of this line. So
kept high POP and worded the forecast for severe thunderstorms
along and north of a line from Douglas Wyoming to Alliance
Nebraska. Thunderstorms should push east of the Chadron/Alliance
area by midnight.

For Wednesday, cooler and more stable day with any thunderstorm
activity confined to areas near and in the mountains. The best
chance for thunderstorms look to be near the Black Hills,
including the northern Nebraska panhandle, and along and west of
the I-25 corridor. High temperatures in the upper 70s to mid 80s
are expected across the area, warmest over Carbon County. Similar
conditions expected on Thursday, but slight warmer with any
thunderstorm chances mainly confined to southeast Wyoming.

.LONG TERM...(Friday through Monday)
Issued at 220 AM MDT Tue Jul 13 2021

Friday...Ridging aloft becomes a little more pronounced with
temperatures a bit warmer than Thursday. Still though, there should
be enough low and mid level moisture for isolated to scattered late
day thunderstorms mainly near the Colorado state line.

Saturday...Maximum temperatures continue a slow warming trend.
Should see a slight decrease in late day shower and thunderstorm
coverage.

Sunday-Monday...Ridging aloft should limit shower and thunderstorm
coverage with isolated coverage at best. With low level upslope
winds east of Interstate 25, temperatures should remain about the
same as the previous days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM MDT Tue Jul 13 2021

VFR conditions currently for area terminals as showers and
thunderstorms begin to develop across SE WY. VCTS has been
included for SE WY terminals this afternoon as coverage should
remain widely scattered, but brief downpours could lower
visibility at times. Additional storm development is expected in
east-central WY later this afternoon with a line of storms
potentially moving over KAIA and KBFF this evening, but most
likely over KCDR with gusty winds and heavy rainfall. Expecting
reductions to visibility with moderate to heavy rainfall after
00z as Hi-Res guidance has been in good agreement so far. Headed
into Wednesday morning, will see lower ceilings behind a frontal
boundary associated with this afternoons storms. Included MVFR
ceilings for KAIA, and KBFF after 10z and IFR ceilings for KCDR
after 06z with boundary layer moisture and northerly upslope along
the Pine Ridge.

&&

.FIRE WEATHER...
Issued at 155 PM MDT Tue Jul 13 2021

Red Flag Warning remains in effect for some dry lightning across
southwest Carbon County this afternoon. Cancelled the Red Flag for
zones 307 and 308 (mainly Albany County) since thunderstorms have
produced wetting rainfall already, early this afternoon, with
Laramie Airport and areas around Laramie receiving 0.10 to 0.30
rainfall at this time. Otherwise, fire weather concerns are
expected to be low for the rest of the week due to lighter winds
and higher humidities Wednesday and Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Red Flag Warning until 6 PM MDT this evening for WYZ304-305.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 13, 5:06 AM MDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
506 AM MDT Tue Jul 13 2021

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-141115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
506 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are expected this afternoon that will develop
along the Laramie Range and spread east into the Nebraska
Panhandle this evening. Golfball sized hail...damaging downburst
winds in excess of 70 mph and localized heavy rainfall are the
primary hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe thunderstorms are again possible Friday that could produce
large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation may be needed along and east of the I-25
Corridor after 2PM today. Spotters may be needed after 5 PM in the
Nebraska Panhandle through midnight tonight.

WYZ101-103>105-109-110-113-141115-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Upper North Platte River Basin-
506 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are expected this afternoon that will develop
across Carbon County after 11 AM and spread east through the
afternoon. High based thunderstorms will create little in the way
of rain and the main hazard will be dry lightning and damaging
downburst winds. Damaging downburst winds in excess of 60 mph will
be the primary hazards with thee storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ111-112-114-115-141115-
Southwest Carbon County-Sierra Madre Range-Snowy Range-
Laramie Valley-
506 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are expected this afternoon that will develop
across Carbon County after 11 AM and spread east through the
afternoon. High based thunderstorms will create little in the way
of rain and the main hazard will be dry lightning and damaging
downburst winds. A Red Flag Warning for Dry Lightning is in effect
for parts of Carbon and Albany Counties from 11 AM through 6 PM
today. Damaging downburst winds in excess of 60 mph and multiple
fire starts from the dry lightning are the primary hazards with
thee storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 13, 1:16 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT Tue Jul 13 2021

WYZ115-116-132000-
South Laramie Range WY-Laramie Valley WY-
116 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Hattie Reservoir, or 12 miles west of Laramie, moving southeast
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Laramie, Lake Hattie Reservoir, The Buttes and Hutton Lake.

This includes Interstate 80 in Wyoming between mile markers 299 and
305, between mile markers 312 and 315, and between mile markers 324
and 328.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4123 10595 4140 10581 4121 10537 4099 10561
      4100 10567
TIME...MOT...LOC 1916Z 302DEG 15KT 4128 10581

Trudel
Special weather statement, Jul 13, 1:54 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
154 PM MDT Tue Jul 13 2021

WYZ115-116-132045-
South Laramie Range WY-Laramie Valley WY-
154 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over
University Of Wyoming War Memorial Stadium, or near Laramie, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Laramie, Tie City Campground, Yellow Pine Campground and University
Of Wyoming War Memorial Stadium.

This includes Interstate 80 in Wyoming between mile markers 310 and
328.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 10564 4138 10562 4139 10529 4114 10528
TIME...MOT...LOC 1954Z 272DEG 18KT 4129 10552

Allen
Special weather statement, Jul 13, 3:42 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT Tue Jul 13 2021

WYZ108-119-132215-
Goshen County WY-East Laramie County WY-
342 PM MDT Tue Jul 13 2021

...SPECIAL WEATHER STATEMENT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meriden Rest Area, or 33 miles south of Torrington, moving northeast
at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4154 10427 4160 10431 4168 10417 4159 10410
TIME...MOT...LOC 2141Z 247DEG 16KT 4158 10427

Kubelka/Cox
Special weather statement, Jul 13, 3:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
347 PM MDT Tue Jul 13 2021

WYZ108-132215-
Goshen County WY-
347 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSHEN COUNTY UNTIL
415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Meriden Rest Area, or 34 miles southwest of
Torrington, moving northeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Goshen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4159 10448 4162 10454 4175 10450 4165 10429
TIME...MOT...LOC 2147Z 227DEG 11KT 4162 10448

Kubelka/Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:18 AM MDTRed Flag WarningCYS17 hr
Jul 13, 1:16 PM MDTSpecial Weather StatementCYSAlbany44 min
Jul 13, 1:54 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 13, 4:17 PM MDTSpecial Weather StatementCYSGoshen28 min
Jul 13, 3:42 PM MDTSpecial Weather StatementCYSBanner33 min
Jul 13, 5:11 PM MDTSpecial Weather StatementCYSScotts Bluff34 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.